Alert archive / New York / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 128, NWS Binghamton, NY

July 7, 2021Delaware County, Otsego County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 7, 2021, 5:13 PM EDT for Delaware County, Otsego County, New York. It was in force for 47 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2021, 5:13 PM EDT (21:13 UTC)
Expired
Jul 7, 2021, 6:00 PM EDT
In force
47 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Delaware County, NY, Otsego County, NY

The radar

The Binghamton radar (KBGM), 74 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 5:30 PM EDTTSTM WND DMG1 Ne Davenport Center, NYSEVERAL TREES DOWN IN TOWN OF DAVENPORT WITH ONE TREE INTO A RESIDENCE.
Jul 7, 5:35 PM EDTTSTM WND DMG1 Ne Butts Corner, NYTREES AND UTILITY LINES DOWN ON BUCK ROAD.
Jul 7, 5:38 PM EDTTSTM WND DMG2 Nw Wells Bridge, NYDOWNED TREE BLOCKING COUNTY HIGHWAY 3A.
Jul 7, 5:40 PM EDTTSTM WND DMG1 Se Oneonta, NYTREE DOWN ON POWER SERVICE ON RESIDENT WITH SMOKE FILLING HOUSE.
Jul 7, 5:50 PM EDTHAIL 0.88Emmons, NY
Jul 7, 5:50 PM EDTHAIL 1Oneonta, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 2:41 PM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

567 
WUUS51 KBGM 072113
SVRBGM
NYC025-077-072200-
/O.NEW.KBGM.SV.W.0128.210707T2113Z-210707T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
513 PM EDT Wed Jul 7 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Southern Otsego County in central New York...
  Northwestern Delaware County in central New York...

* Until 600 PM EDT.

* At 513 PM EDT, a severe thunderstorm was located near Otego, or 9
  miles southwest of Oneonta, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Oneonta, Delhi, Davenport, Maryland, Kortright, Meredith, Unadilla,
  Otego, Franklin and West End.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4231 7533 4244 7533 4257 7481 4227 7477
TIME...MOT...LOC 2113Z 260DEG 21KT 4239 7524 

HAIL...1.00IN
WIND...60MPH
 
$$

BJT
2 follow-up statements
505 
WWUS51 KBGM 072128
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
528 PM EDT Wed Jul 7 2021

NYC025-077-072200-
/O.CON.KBGM.SV.W.0128.000000T0000Z-210707T2200Z/
Otsego NY-Delaware NY-
528 PM EDT Wed Jul 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHEASTERN OTSEGO AND NORTH CENTRAL DELAWARE COUNTIES...

At 528 PM EDT, a severe thunderstorm was located near Otego, or near
Oneonta, moving east at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Oneonta, Delhi, Davenport, Maryland, Kortright, Meredith, Otego,
Franklin, West End and Meridale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4232 7519 4247 7521 4257 7481 4227 7477
TIME...MOT...LOC 2128Z 260DEG 21KT 4241 7512 

HAIL...0.75IN
WIND...60MPH
 
$$

BJT
154 
WWUS51 KBGM 072142
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
542 PM EDT Wed Jul 7 2021

NYC025-077-072200-
/O.CON.KBGM.SV.W.0128.000000T0000Z-210707T2200Z/
Otsego NY-Delaware NY-
542 PM EDT Wed Jul 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHEASTERN OTSEGO AND NORTH CENTRAL DELAWARE COUNTIES...

At 541 PM EDT, a severe thunderstorm was located over Emmons, or over
Oneonta, moving east at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Oneonta, Davenport, Maryland, Kortright, Colliersville, East
Meredith, Schenevus, Cooperstown Junction, Emmons and Butts Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4240 7508 4249 7510 4257 7481 4237 7478
TIME...MOT...LOC 2141Z 255DEG 21KT 4246 7504 

HAIL...0.75IN
WIND...60MPH
 
$$

BJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 4:11 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 7, 4:11 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
411 PM EDT Wed Jul 7 2021

.SYNOPSIS...
A Great Lakes storm system will keep showers and thunderstorms
in the forecast through the end of the week. A brief dry period
is possible Saturday, though another chance of showers and
thunderstorms is possible on Sunday.

&&

.NEAR TERM /THROUGH WED NIGHT/... Right now, it is fairly
quiet. The hi-res models that had a slightly later start seemed
to be more on track with the timing. The environment still looks
favorable for some scattered, strong thunderstorms later today.
In areas across the southern Finger Lakes and Susquehanna
Regions and southward across NEPA, CAPE values exceed 1500 J/kg
with 0-6km Bulk Shear values of 25-30 kts. While there have been
one or two isolated storms to pop up, hi-res models suggest a
later event, mainly this evening through tonight. Later tonight,
the environment does begin to stabilize, which would limit the
severe threat. However, there does appear that there will be
enough instability to support some scattered thunderstorms
overnight, especially across CNY.

A trough over the Great Lakes moves closer to our region overnight.
This will advect tropical moisture from Elsa into the area
supporting another round of rain showers Thursday morning. Some
model guidance does suggest the potential for some thunderstorms as
well, but confidence is too low to include thunder during the
morning hours when the environment will be more stable.

Temperatures this afternoon are in the 80s and low 90s after clearer
skies and no thunderstorm activity allowed us get closer to our
forecasted highs today. Overnight lows will remain mild as temps
will only fall into the 60s.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
Upper level trough will move into western NY by midday Thursday,
leading to increasing shower coverage through the late morning
hours. Heavier precip will be focused east of I-81 in the
afternoon, especially as a low level jet noses into the Poconos
and Catskills. Models/Ensembles still have considerable
uncertainty over a possible "predecessor-event" band setting up
over NE PA and eastern NY. this would be associated with a
combination of strong low/mid level moisture advection from the
LLJ and enhanced upper level diffluence being in the right
entrance region of a jet streak over eastern ON/western QC and
the left exit region of more subtle 50-60 knot jet streak over
eastern PA into far SE NY. Some models focus the heavier precip
with this feature over the Adirondacks, while others stretch it
further back into NE PA.

Thu AM-Thu PM precip amounts of 1-2 inches (lower end) or 2-3
inches (higher end scenario) over the far eastern CWA by
themselves wouldn't be too troublesome. Flash flood risk will
mainly depend on cumulative antecedent conditions. Essentially,
those areas that are hard hit by locally heavy rainfall this
(Wed) evening, will be far more susceptible for flooding
Thursday afternoon/evening. For this reason, we decided to hold
off on issuing a Flash Flood Watch until the most susceptible
areas can be assessed later tonight.

There's still a small chance that Elsa could continue to trend
further to the west, bringing the western fringes of the deeper
tropical moisture (i.e., PWAT >2.2 inches) into the
Cats/Poconos Thursday Night or Friday morning, but at this point
it looks like it'll remain just to our east. Otherwise,
lingering rain showers will diminish west to east through
Friday, with a few additional pop-up showers or thunderstorms
out west later in the afternoon.

Saturday looks to be dry (at last!) with temperatures mainly in
the mid 70s to lower 80s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Continued unsettled weather is expected during the long term
period with multiple chances for scattered showers and
thunderstorms.

A large upper level ridge will be building off the Mid-Atlantic
coast and a moist southerly flow will develop across Central NY
and Northeast PA. Multiple disturbances are expected to ride
along the top of the ridge, leading to daily chances for
scattered showers and thunderstorms. Continued to go close to
NBM for PoPs, but just eliminated any mention of likely PoPs
being this far out in the forecast period.

A gradual warming trend is expected during the long term. Highs
in the upper 70s to lower 80s are expected Sunday and Monday.
Then highs in the lower to mid 80s are expected for Tuesday and
Wednesday.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Mainly VFR conditions are expected through late tonight.
However, there is a chance for scattered showers and
thunderstorms this afternoon and through tonight which will
bring restrictions if over terminals. The highest confidence for
afternoon/evening showers and thunderstorms is at AVP, BGM, and
ELM as noted by the TEMPO groups. While the other terminals
could see thunderstorms as well, confidence was not high enough
to include. There is an additional round of thunderstorms
impacting all terminals after 01z. Again, there is the
possibility for showers and thunderstorms before then but
confidence was too low to include them at this time.

Visibilities and ceilings will quickly fall after midnight at
all terminals. IFR and Below Alt Mins are possible at all
terminals, other than AVP where conditions will only fall to
MVFR. With remnants of a tropical system making it's way up the
coast, an increase in moisture is advected into the area,
brining another round of rain showers to all terminals tomorrow
morning.

Winds will remain fairly light, though may be gusty this
afternoon/evening, especially in thunderstorms.

Outlook...

Thursday through Friday...Daily showers and thunderstorms
possible with associated intermittent restrictions, especially
Thursday afternoon-evening.

Friday night through Saturday...Mainly VFR; small chance of a
shower/brief restriction.

Sunday through Monday...Mainly VFR; chance for
showers/thunderstorms and associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BTL
NEAR TERM...BTL
SHORT TERM...MPH
LONG TERM...BJG
AVIATION...BTL/DJP
Hazardous weather outlook, Jul 7, 4:36 PM EDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
436 PM EDT Wed Jul 7 2021

NYZ009-015>018-036-037-082045-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
436 PM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An eastward moving storm system will interact with moisture partly
from the remnants of Elsa. Rain showers and thunderstorms will
increase on Thursday and Thursday night, and a few heavier showers
could lead to localized flooding, though this risk will be higher
further to the east.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ022>025-044-055-PAZ038-082045-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Tioga-Bradford-
436 PM EDT Wed Jul 7 2021

...SEVERE THUNDERSTORM WATCH 344 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An eastward moving storm system will interact with moisture partly
from the remnants of Elsa. Rain showers and thunderstorms will
increase on Thursday and Thursday night, and a few heavier showers
could lead to localized flooding, though this risk will be higher
over areas east of I-81.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-082045-
Chenango-Otsego-Broome-Delaware-Sullivan-Susquehanna-Northern Wayne-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
436 PM EDT Wed Jul 7 2021

...SEVERE THUNDERSTORM WATCH 344 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An eastward moving storm system will interact with moisture from the
remnants of Elsa. Rain showers and thunderstorms could become heavy
Thursday afternoon and Thursday night, with localized flooding
possible, especially in areas which have received heavy rainfall in
recent days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Special weather statement, Jul 7, 1:08 PM EDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Binghamton NY
108 PM EDT Wed Jul 7 2021

NYZ046-071800-
Otsego-
108 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OTSEGO COUNTY...

At 108 PM EDT, a strong thunderstorm was located over Cooperstown,
moving east at 20 mph.

Winds in excess of 45 mph and pea size hail are possible with this
storm.

Locations impacted include...
Worcester, Middlefield, Cooperstown, Westville, Westford, Bowerstown,
Elk Creek, Oaksville, Index and Toddsville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4253 7470 4252 7472 4268 7505 4280 7497
      4276 7467 4266 7464 4263 7463
TIME...MOT...LOC 1708Z 289DEG 17KT 4272 7495

MPH
Special weather statement, Jul 7, 3:25 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Binghamton NY
325 PM EDT Wed Jul 7 2021

NYZ024-055-072000-
Chemung-Tioga-
325 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHEMUNG AND CENTRAL
TIOGA COUNTIES...

At 325 PM EDT, a strong thunderstorm was located over Spencer, or 14
miles north of Waverly, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Owego, Berkshire, Newark Valley, Candor, Spencer, Van Etten,
Willseyville, Apalachin, North Spencer and Catatonk.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4229 7662 4228 7648 4226 7647 4226 7642
      4232 7641 4232 7635 4231 7635 4231 7629
      4230 7629 4230 7626 4232 7624 4232 7614
      4206 7617 4214 7664
TIME...MOT...LOC 1925Z 275DEG 22KT 4222 7653

BJT
Special weather statement, Jul 7, 3:54 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Binghamton NY
354 PM EDT Wed Jul 7 2021

NYZ057-072030-
Delaware-
354 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DELAWARE COUNTY...

At 353 PM EDT, a strong thunderstorm was located near Hobart, or 9
miles northeast of Delhi, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Roxbury, Kortright, Stamford, Hobart and Bovina Center.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4233 7445 4226 7449 4224 7481 4240 7487
      4247 7466 4242 7461 4235 7443
TIME...MOT...LOC 1953Z 256DEG 24KT 4235 7476

BJG
Special weather statement, Jul 7, 5:08 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Binghamton NY
508 PM EDT Wed Jul 7 2021

NYZ046-057-072145-
Otsego-Delaware-
508 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OTSEGO AND
NORTHWESTERN DELAWARE COUNTIES...

At 508 PM EDT, a strong thunderstorm was located near Unadilla, or 12
miles southwest of Oneonta, moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Oneonta, Delhi, Maryland, Meredith, Unadilla, Otego, Franklin, West
End, East Sidney and Meridale.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4231 7535 4244 7536 4254 7488 4225 7484
TIME...MOT...LOC 2108Z 266DEG 19KT 4237 7529

BJT

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:56 AM EDTSpecial Weather StatementBGMCayuga, Seneca49 min
Jul 7, 7:50 AM EDTSpecial Weather StatementBGMSeneca40 min
Jul 7, 7:55 AM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga36 min
Jul 7, 8:27 AM EDTSpecial Weather StatementBGMCortland33 min
Jul 7, 1:08 PM EDTSpecial Weather StatementBGMOtsego52 min
Jul 7, 3:25 PM EDTSpecial Weather StatementBGMTioga35 min
Jul 7, 3:54 PM EDTSpecial Weather StatementBGMSchoharie36 min
Jul 7, 5:08 PM EDTSpecial Weather StatementBGMDelaware37 min
Jul 7, 5:21 PM EDTSpecial Weather StatementBGMSchuyler, Steuben39 min
Jul 7, 5:40 PM EDTSevere Thunderstorm WarningBGMDelaware20 min
Jul 7, 5:42 PM EDTAreal Flood AdvisoryBGMBroome, Chenango2 hr
Jul 7, 5:47 PM EDTSevere Thunderstorm WarningBGMChenango40 min
Jul 7, 5:55 PM EDTSpecial Weather StatementBGMChemung35 min
Jul 7, 6:00 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Tioga, Tompkins45 min
Jul 7, 6:01 PM EDTSpecial Weather StatementBGMSchoharie29 min
Jul 7, 6:10 PM EDTSevere Thunderstorm WarningBGMChenango, Otsego50 min
Jul 7, 6:18 PM EDTSpecial Weather StatementBGMSteuben27 min
Jul 7, 6:31 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Steuben44 min
Jul 7, 6:56 PM EDTSpecial Weather StatementBGMTioga34 min
Jul 7, 7:00 PM EDTSpecial Weather StatementBGMOtsego30 min
Jul 7, 7:08 PM EDTSevere Thunderstorm WarningBGMOtsego33 min
Jul 7, 7:14 PM EDTSpecial Weather StatementBGMChemung31 min
Jul 7, 7:17 PM EDTSpecial Weather StatementBGMSteuben43 min
Jul 7, 7:43 PM EDTSpecial Weather StatementBGMTompkins32 min
Jul 7, 7:48 PM EDTSpecial Weather StatementBGMChemung, Steuben42 min

Nearby

Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.